Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 20, 2018, 2:21 PM EDT for Lafayette County, Florida. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2018, 2:21 PM EDT (18:21 UTC)
- Expired
- Mar 20, 2018, 2:30 PM EDT
- In force
- 9 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lafayette County, FL
The radar
The Moody AFB radar (KVAX), 112 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 10:24 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 8.3
The text
As transmitted.
964
WUUS52 KTAE 201821
SVRTAE
FLC067-201830-
/O.NEW.KTAE.SV.W.0019.180320T1821Z-180320T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
221 PM EDT TUE MAR 20 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southeastern Lafayette County in Big Bend of Florida...
* Until 230 PM EDT
* At 221 PM EDT, a severe thunderstorm was located 8 miles southwest
of Ichetucknee Spring, moving east at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hatch Bend and Fletcher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EDT for Big Bend of
Florida.
LAT...LON 2985 8289 2983 8289 2982 8293 2992 8297
2994 8293 2992 8292 2991 8291 2989 8292
2989 8291 2990 8290 2989 8289 2988 8289
2988 8288 2986 8288
TIME...MOT...LOC 1821Z 248DEG 59KT 2989 8289
HAIL...1.00IN
WIND...60MPH
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:12 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 20, 1:12 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
112 PM EDT Tue Mar 20 2018
.AVIATION [Through 18Z Wednesday]...
VFR conditions will prevail through the period at our TAF sites,
though IFR cigs will remain in place near 40J/CTY for the next few
hours with thunderstorms in that area. Winds are still out of the
southwest ahead of the cold front at ECP/TLH/ABY/VLD, with more
westerly winds already at DHN. Gusts of 20-30 kts are expected
this afternoon and again Wednesday.
&&
.PREV DISCUSSION [1230 PM EDT]...
.NEAR TERM [Through Today]...
A cold front is moving eastward toward our northwestern areas,
currently stretching from far southern MS through east central AL
with a 997 mb surface low residing near Atlanta. A cluster of strong
to severe thunderstorms continues to track eastward just to the
southeast of the low pressure center from eastern AL into central
GA, but only a few light showers are present farther south along the
front. Despite a nearly saturated boundary layer with dewpoints from
the mid 60s to lower 70s across our area and ample instability (up
to 1500-2500 SBCAPE), very dry air is present from 700-500 mb across
much of our area along with some surface-based CIN, which is
currently preventing showers and thunderstorms from developing
across our area.
As the front moves eastward across our area during the morning and
early afternoon, remaining CIN is projected to erode and some
scattered showers and thunderstorms will develop along/southeast of
the front. The aforementioned CAPE values around 2000 J/kg combined
with very strong effective bulk shear up to 50-60 kts will maintain
favorable conditions for supercells; however, persistent dry air at
mid levels may continue to suppress convection for most of our area.
Latest CAM guidance only shows scattered light-moderate showers from
now through 15Z, but does sFhow the potential for a few stronger
cells across the FL Big Bend (mainly south and/or east of
Tallahassee) during the late morning and early afternoon. All severe
hazards are possible if thunderstorms develop in this environment.
Chances of showers and thunderstorms will end across most of our
area by the afternoon, although the southeastern FL Big Bend could
still see scattered strong/severe thunderstorms at this time near
the front. High temperatures will range from near 70 in our
northwestern areas to upper 70s/lower 80s in our eastern areas.
.SHORT TERM [Tonight Through Thursday]...
By this evening, the cold front will be off to the east of the
region, but with a strong pressure gradient, expect gusty WNW
winds to continue for a couple of hours after sunset before
diminishing. With strong cold advection, overnight lows will dip
into the low to mid 40s.
On Wednesday, another breezy day is expected under sunny skies.
Temperatures will struggle to warm above the mid to upper 60s,
which is a few degrees below normal for this time of year. High
pressure by Wednesday night will still be sufficiently far back to
the NW that winds should prevent temperatures from dropping too
low as some of the coldest guidance suggests. Nevertheless, while
lows should generally be in the lower 40s, a few sites may drop
into the upper 30s.
By Thursday afternoon, high pressure will settle over the region
with winds becoming light and cold advection ending. Temperatures
will warm into the upper 60s to lower 70s with another sunny day.
.LONG TERM [Thursday Night Through Tuesday]...
After a cool start on Friday in the lower 40s, temperatures will
begin a warming trend that will continue on through the weekend.
Dry conditions are expected through at least Sunday. By Sunday
night, a backdoor cold front will approach our NE zones and
depending on the set of guidance, may even pass through much of
the forecast area on Monday, however confidence in this portion of
the forecast is quite low. For now have followed persistence from
the last few model cycles, which showed the cold front passing
through some of our NW zones and then stalling. Only a slight
chance of rain accompanies this front on Monday.
.MARINE...
Hazardous marine conditions are expected beginning today and
continuing through Wednesday. Winds will increase rapidly today
behind a cold front. Winds to gale force, mainly in gusts, are
expected over the marine area this afternoon and evening. Then, an
extended period of advisory level winds and seas will continue
through Wednesday night. Thereafter, high pressure builds over the
marine area as light winds and generally low seas returns.
.FIRE WEATHER...
Dispersion values could reach 100 this afternoon and Wednesday
afternoon as strong northwesterly winds develop behind a cold front.
RH values will not reach critical thresholds today, but will likely
dip to 25-30 percent on Wednesday afternoon. Due to recent rains,
however, it may be difficult to reach ERC thresholds in FL, fuel
moisture in GA, and KBDI criteria in AL. As a result, red flag
conditions may not be met on Wednesday despite meeting RH and wind
criteria.
.HYDROLOGY...
In North Florida, generally 2 to 4 inches of rain occurred with
this recent storm system, though locally heavier totals near 6 to
7 inches were seen in portions of the Southeast Florida Big Bend.
Lighter amounts were common in Southwest Georgia and Southeast
Alabama.
This rainfall has resulted in some notable rises on area rivers in
North Florida, though with many starting this event so low,
flooding is not anticipated at most river points. The Steinhatchee
River bears watching over the next 36-48 hours. Significant rains
in Southeast Lafayette County have led to sharp rises on the
river at US-19, which may approach minor flood stage late Tuesday
night and into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 44 70 39 69 40 / 0 0 0 0 0
Panama City 49 68 45 68 47 / 0 0 0 0 0
Dothan 42 66 39 65 42 / 0 0 0 0 0
Albany 43 66 37 64 41 / 0 0 0 0 0
Valdosta 45 67 39 67 39 / 0 0 0 0 0
Cross City 45 70 36 69 37 / 0 0 0 0 0
Apalachicola 49 69 44 68 47 / 0 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
Calhoun-Central Walton-Coastal Bay-Coastal Dixie-Coastal
Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-
Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
Walton-South Walton-Washington.
High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 8 AM EDT /7 AM CDT/ Wednesday for
Coastal Bay-Coastal Gulf.
GA...Wind Advisory until 11 PM EDT this evening for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Wind Advisory until 10 PM CDT this evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory until 2 PM EDT this afternoon for Apalachee
Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from
Suwannee River to Keaton Beach FL out 20 NM-Coastal waters
from Mexico Beach to Apalachicola FL out 20 NM-Coastal
waters from Mexico Beach to Okaloosa Walton County Line FL
out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Mexico Beach
FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
Walton County Line FL from 20 to 60 NM.
Small Craft Advisory from 5 AM Wednesday to 5 AM EDT Thursday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
Gale Warning until 5 AM EDT Wednesday for Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
from Mexico Beach to Okaloosa Walton County Line FL out 20
NM-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Mexico Beach FL from 20
to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
&&
NEAR TERM...Lahr
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Nguyen
MARINE...Godsey
FIRE WEATHER...Lahr
HYDROLOGY...GodseyIn the hours before
Local storm report, Mar 20, 11:13 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 AM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 2 NNW CAIRO 30.90N 84.22W
03/19/2018 GRADY GA PUBLIC
LARGE PINE DOWN ON VEHICLE ON HWY 84 ABOUT
1.5 MILES WEST OF CAIRO, GA.
1045 AM LIGHTNING 1 W GOVERNORS SQUARE MA 30.44N 84.27W
03/19/2018 LEON FL COUNTY OFFICIAL
LIGHTNING STRIKE AT COMFORT INN CAUSED FIRE
AND ROOF DAMAGE.
&&Special weather statement, Mar 20, 2:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
209 PM EDT TUE MAR 20 2018
FLZ029-034-134-201845-
Coastal Dixie FL-Inland Dixie FL-Lafayette FL-
209 PM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND DIXIE
COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cross City, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cross City, Horseshoe Point, Fowlers Bluff, Suwannee, Branford,
Horseshoe Beach, Shamrock, Cross City Airport, Shired Island, Old
Town, Hines, Jonesboro, Grady, Hatch Bend, Eugene, Fletcher, Yellow
Jacket, Guaranto Springs, Fletcher Springs and Fanning Springs.
A tornado watch remains in effect until 700 PM EDT for Big Bend of
Florida.
LAT...LON 2929 8322 2953 8345 3006 8304 2996 8293
2989 8292 2990 8290 2986 8288 2981 8293
2972 8296 2970 8294 2963 8297 2958 8295
2959 8294 2940 8302 2937 8307 2934 8307
2930 8316 2929 8317
TIME...MOT...LOC 1809Z 238DEG 38KT 2964 8318
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:42 AM EDT | Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 18 hr |
| Mar 20, 8:22 AM EDT | Special Marine Warning | TAE | 83 min | |
| Mar 20, 8:36 AM EDT | Special Marine Warning | TAE | 84 min | |
| Mar 20, 9:13 AM EDT | Special Marine Warning | TAE | 92 min | |
| Mar 20, 9:43 AM EDT | Special Marine Warning | TAE | 62 min | |
| Mar 20, 10:40 AM EDT | Special Marine Warning | TAE | 65 min | |
| Mar 20, 11:19 AM EDT | Special Marine Warning | TAE | 56 min | |
| Mar 20, 11:45 AM EDT | Special Marine Warning | TAE | 60 min | |
| Mar 20, 12:04 PM EDT | Special Marine Warning | TAE | 56 min | |
| Mar 20, 12:41 PM EDT | Special Marine Warning | TAE | 64 min | |
| Mar 20, 12:48 PM EDT | Severe Thunderstorm Warning | TAE | Dixie | 42 min |
| Mar 20, 1:35 PM EDT | Special Marine Warning | TAE | 85 min | |
| Mar 20, 2:09 PM EDT | Special Weather Statement | TAE | Dixie | 36 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.